Late-onset seizures associated with quetiapine poisoning

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Introduction: Quetiapine, a second-generation antipsychotic, acts at multiple brain neurotransmitter receptors and has the potential for serious complications. Although seizures have been described in the literature, delayed seizure onset has not been reported. We report the first case of delayed seizures after a significant quetiapine overdose. Case Report: A 27-year-old female presented to the emergency department following an overdose of approximately 30 g of quetiapine. Twenty-four hours after arrival, the patient had 2 seizures. The patient was then intubated and remained in the ICU for four days. EEG was negative for epileptiform activity. The serum quetiapine levels (MedTox, St. Paul, MN) were 8.67 mg/L on hospital day one and 3.28 mg/L on hospital day three. Discussion: Quetiapine poisoning, with serum levels, associated with seizures has been reported in one prior case. Our case report represents late-onset seizures with serum levels above therapeutic range (>1 mg/L). The serum concentrations of quetiapine in this case were consistent with those in postmortem case reports.

Original languageEnglish (US)
Pages (from-to)24-26
Number of pages3
JournalJournal of Medical Toxicology
Volume5
Issue number1
DOIs
StatePublished - 2009

Fingerprint

Poisoning
Seizures
Serum
Intensive care units
Neurotransmitter Receptor
Electroencephalography
Antipsychotic Agents
Quetiapine Fumarate
Hospital Emergency Service
Brain

Keywords

  • Overdose
  • Quetiapine
  • Seizure
  • Serum level

ASJC Scopus subject areas

  • Health, Toxicology and Mutagenesis
  • Toxicology

Cite this

Late-onset seizures associated with quetiapine poisoning. / Young, Amy C.; Kleinschmidt, Kurt C.; Wax, Paul M.

In: Journal of Medical Toxicology, Vol. 5, No. 1, 2009, p. 24-26.

Research output: Contribution to journalArticle

@article{8a43a2319f5f45bfab8085765ae250e4,
title = "Late-onset seizures associated with quetiapine poisoning",
abstract = "Introduction: Quetiapine, a second-generation antipsychotic, acts at multiple brain neurotransmitter receptors and has the potential for serious complications. Although seizures have been described in the literature, delayed seizure onset has not been reported. We report the first case of delayed seizures after a significant quetiapine overdose. Case Report: A 27-year-old female presented to the emergency department following an overdose of approximately 30 g of quetiapine. Twenty-four hours after arrival, the patient had 2 seizures. The patient was then intubated and remained in the ICU for four days. EEG was negative for epileptiform activity. The serum quetiapine levels (MedTox, St. Paul, MN) were 8.67 mg/L on hospital day one and 3.28 mg/L on hospital day three. Discussion: Quetiapine poisoning, with serum levels, associated with seizures has been reported in one prior case. Our case report represents late-onset seizures with serum levels above therapeutic range (>1 mg/L). The serum concentrations of quetiapine in this case were consistent with those in postmortem case reports.",
keywords = "Overdose, Quetiapine, Seizure, Serum level",
author = "Young, {Amy C.} and Kleinschmidt, {Kurt C.} and Wax, {Paul M.}",
year = "2009",
doi = "10.1007/BF03160977",
language = "English (US)",
volume = "5",
pages = "24--26",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer New York",
number = "1",

}

TY - JOUR

T1 - Late-onset seizures associated with quetiapine poisoning

AU - Young, Amy C.

AU - Kleinschmidt, Kurt C.

AU - Wax, Paul M.

PY - 2009

Y1 - 2009

N2 - Introduction: Quetiapine, a second-generation antipsychotic, acts at multiple brain neurotransmitter receptors and has the potential for serious complications. Although seizures have been described in the literature, delayed seizure onset has not been reported. We report the first case of delayed seizures after a significant quetiapine overdose. Case Report: A 27-year-old female presented to the emergency department following an overdose of approximately 30 g of quetiapine. Twenty-four hours after arrival, the patient had 2 seizures. The patient was then intubated and remained in the ICU for four days. EEG was negative for epileptiform activity. The serum quetiapine levels (MedTox, St. Paul, MN) were 8.67 mg/L on hospital day one and 3.28 mg/L on hospital day three. Discussion: Quetiapine poisoning, with serum levels, associated with seizures has been reported in one prior case. Our case report represents late-onset seizures with serum levels above therapeutic range (>1 mg/L). The serum concentrations of quetiapine in this case were consistent with those in postmortem case reports.

AB - Introduction: Quetiapine, a second-generation antipsychotic, acts at multiple brain neurotransmitter receptors and has the potential for serious complications. Although seizures have been described in the literature, delayed seizure onset has not been reported. We report the first case of delayed seizures after a significant quetiapine overdose. Case Report: A 27-year-old female presented to the emergency department following an overdose of approximately 30 g of quetiapine. Twenty-four hours after arrival, the patient had 2 seizures. The patient was then intubated and remained in the ICU for four days. EEG was negative for epileptiform activity. The serum quetiapine levels (MedTox, St. Paul, MN) were 8.67 mg/L on hospital day one and 3.28 mg/L on hospital day three. Discussion: Quetiapine poisoning, with serum levels, associated with seizures has been reported in one prior case. Our case report represents late-onset seizures with serum levels above therapeutic range (>1 mg/L). The serum concentrations of quetiapine in this case were consistent with those in postmortem case reports.

KW - Overdose

KW - Quetiapine

KW - Seizure

KW - Serum level

UR - http://www.scopus.com/inward/record.url?scp=65249112104&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=65249112104&partnerID=8YFLogxK

U2 - 10.1007/BF03160977

DO - 10.1007/BF03160977

M3 - Article

VL - 5

SP - 24

EP - 26

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

IS - 1

ER -